Puerto Rico, 2005

Flooding in Puerto Rico, May 9, 2005

May 9, 2005 · NWS SJU · 3 events in 2 counties and zones

3 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 9, 4:28 AM AST, 7 hours 50 minutes earlier.

Area forecast discussion, May 9, 4:28 AM AST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
428 AM AST MON MAY 9 2005

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS HAVE CONTINUED TO AFFECT
THE ATLANTIC AND CARIBBEAN LOCAL WATERS. A CLUSTER OF SHOWERS AND
THUNDERSTORMS MADE IT OVER LAND AND AFFECTED THE EASTERN PORTIONS OF
PUERTO RICO...PRODUCING RAINFALL ACCUMULATIONS OF BETWEEN 1 TO 3
INCHES.

THE UNSTABLE ATMOSPHERE IS ASSOCIATED TO THE AXIS OF AN INVERTED
TROUGH WHICH WAS LOCATED OVER PUERTO RICO OVERNIGHT. THESE SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE EASTERN TIP OF PUERTO
RICO AND SURROUNDING WATERS THROUGH AT LEAST MID MORNING.

THE MOST IMPORTANT FEATURE ON OUR FORECAST IS THE WELL DEFINED LOW
PRESSURE LOCATED AT AROUND 39.6N AND 65.3W. THE SYSTEM IS NOT ONLY
THE SWELL SOURCE THAT IS AFFECTING OUR LOCAL ATLANTIC WATERS IS ALSO
HELPING PULL MOISTURE FROM THE EQUATOR TO OUR REGION. ALL MODELS ARE
SUGGESTING THIS MOIST PATTERN WILL PERSIST THROUGH THE WEEKEND. THIS
WILL ENHANCE SIGNIFICANTLY THE SHOWER AND THUNDERSTORMS ACTIVITY
OVER LAND DURING THE AFTERNOON HOURS AND OVER WATERDURING THE NIGHT
HOURS.

&&

.SYNOPSIS...A BROAD...ELONGATED SURFACE TROUGH WILL EXTEND FROM THE
CENTRAL CARIBBEAN NORTHEAST ACROSS THE LOCAL ISLANDS AND THEN
CONTINUING NORTHEAST ACROSS THE ATLANTIC THROUGH AT LEAST THURSDAY.

&&

.MARINE...MODERATE LONG PERIOD NORTHEAST SWELLS WILL CONTINUE TO
AFFECT THE REGIONAL WATERS TODAY BUT THEY HAVE ALREADY PEAK
OVERNIGHT. THIS SWELL WILL REMAIN CONSTANT THROUGH THE END OF THE
WEEK BUT BECOMING MORE NORTHERLY ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  84  77 /  40  20  20  40
STT  83  75  82  76 /  40  20  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

10
Hazardous weather outlook, May 9, 6:00 AM AST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST MON MAY 9 2005

PRZ001>013-AMZ710>750-101000-
600 AM AST MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN AREA OF MOISTURE LOCATED OVER THE LEEWARD
ISLANDS CONTINUES TO MOVE WEST NORTHWEST AND WILL PASS ACROSS THE
LOCAL ISLANDS TODAY. THIS IN COMBINATION WITH LOCAL EFFECTS WILL AID
IN DEVELOPING SHOWERS AND ISOLATED THUNDERSTORMS OVER PARTS OF THE
EAST...INTERIOR AND NORTHWESTERN SECTIONS OF PUERTO RICO DURING THE
AFTERNOON HOURS. A FEW LOCATIONS COULD RECEIVE SUFFICIENT RAINFALL
TO RESULT IN URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
FOR TUESDAY...SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
OCCUR IN THE AFTERNOONS OVER THE WESTERN INTERIOR OF PUERTO RICO.
URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN LOCALIZED AREAS
EACH DAY. WEDNESDAY THROUGH SATURDAY...MODEL GUIDANCE CONTINUES TO
SHOW A SIGNIFICANT INCREASE IN THE MOISTURE FIELD BY MID WEEK AS
WEAK LOW PRESSURE CENTERS FORM NEAR THE AREA. RAINFALL AMOUNTS
BETWEEN 1 AND 5 INCHES WILL BE LIKELY IN MOUNTAINOUS AREAS EACH DAY
WITH SOME OF THIS HEAVY RAINFALL SPILLING INTO THE ADJACENT COASTAL
PLAINS. AS THE SOIL BECOMES MORE SATURATED...FLASH FLOODING WILL
BECOME LIKELY IN AREAS WITH THE HEAVIEST AFTERNOON
RAINFALL...ESPECIALLY THURSDAY AND FRIDAY.

VIZ001-002-AMZ710>730-101000-
600 AM AST MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR THROUGH
THE DAY IN ASSOCIATION WITH LOW LEVEL MOISTURE MOVING IN FROM THE
EAST SOUTHEAST ACROSS THE EASTERN CARIBBEAN. ALTHOUGH THESE SHOWERS
MAY BE HEAVY AT TIMES...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

FOR TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. WEDNESDAY THROUGH
SATURDAY...MODEL GUIDANCE CONTINUES TO SHOW A SIGNIFICANT INCREASE
IN THE MOISTURE FIELD TOWARD MID WEEK AS WEAK LOW PRESSURE CENTERS
FORM NEAR THE AREA. RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES MAY BE
LIKELY IN LOCALIZED AREAS...BUT MAINLY ON THURSDAY AND FRIDAY. URBAN
AND SMALL STREAM FLOODING WILL BE POSSIBLE ON THURSDAY AND FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

3 flood. Local standard time, as filed.

Flood, San Juan and Vicinity

When
May 9, 12:18 PM AST to 3:18 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
TRAINED SPOTTER

Flooding was reported on route 5 near the municipality of Catano.

Flood, North Central

When
May 9, 5:00 PM AST to 8:00 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

River Cibuco was reported out of its banks and covering road 620 and 647 in the municipality of Vega Alta.

Flood, North Central

When
May 9, 7:40 PM AST to 9:40 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Numerous streets were reported flooded in the municiplaity of Arecibo. Higway 2 in the municipality of Barceloneta was reported impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452080, 5452081, 5452082.